Alert archive / Kansas / Special Weather Statements in 2016

Special Weather Statement, NWS Kansas City, MO

August 19, 2016Johnson County, Leavenworth County, Wyandotte County, Kansas

NWS Kansas City, MO issued this special weather statement at Aug 19, 2016, 7:27 PM CDT for Johnson County, Leavenworth County, Wyandotte County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2016, 7:27 PM CDT (00:27 UTC)
Expired
Aug 19, 2016, 8:15 PM CDT
In force
48 min
Issued by
NWS Kansas City, MO

Counties Johnson County, KS, Leavenworth County, KS, Wyandotte County, KS

The radar

The Pleasant Hill radar (KEAX), 70 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 7:56 PM CDTTSTM WND GST 572 Sw Tonganoxie, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1186 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1365 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

678 
WWUS83 KEAX 200027
SPSEAX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
727 PM CDT FRI AUG 19 2016
 
KSZ103>105-200115-
WYANDOTTE KS-JOHNSON KS-LEAVENWORTH KS-
727 PM CDT FRI AUG 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR LEAVENWORTH...WYANDOTTE AND
JOHNSON COUNTIES UNTIL 815 PM CDT...

AT 726 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR OZAWKIE TO NEAR
WILLIAMSTOWN TO NEAR CENTROPOLIS...AND MOVING EAST AT 35 MPH.

WIND GUSTS FROM 40 TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS
DURING THE NEXT 45 MINUTES. 

LOCATIONS IMPACTED INCLUDE...
OVERLAND PARK...OLATHE...SHAWNEE...LENEXA...LEAVENWORTH...GARDNER...
LANSING...MERRIAM...BONNER SPRINGS...DE SOTO...SPRING HILL...
TONGANOXIE...BASEHOR...EDWARDSVILLE...EDGERTON...LAKE QUIVIRA...
KANSAS CITY...LINWOOD...EASTON AND RENO.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 410 AND 417.
 INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 202 AND 226.
 INTERSTATE 435 BETWEEN MILE MARKERS 0 AND 19...AND BETWEEN MILE
MARKERS 81 AND 83.
 KANSAS TURNPIKE BETWEEN MILE MARKERS 206 AND 226.

LAT...LON 3935 9518 3937 9494 3929 9490 3924 9482
      3921 9483 3921 9479 3909 9469 3874 9472
      3874 9506 3898 9506 3899 9508 3896 9509
      3897 9511 3898 9516 3896 9517 3897 9519
TIME...MOT...LOC 0026Z 261DEG 30KT 3928 9539 3903 9527 3871 9531 

$$

BLAIR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Aug 19, 6:48 PM CDT, 39 minutes earlier.

Area forecast discussion, Aug 19, 6:48 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
648 PM CDT FRI AUG 19 2016

.Discussion...
Issued at 349 PM CDT FRI AUG 19 2016

Short Term (Today - Sunday night):

The main concern in the short term is the potential for severe
thunderstorms this evening into tonight. The main threat with these
storms will be the potential for damaging winds and flash flooding.

Storms have begun to initiate along the cold front from southwestern
Iowa into southeastern Nebraska and further southwest into central
Kansas. These storms are expect to develop into a linear MCS and
move into the area this evening. Sufficient instability of 1500-
2500J/kg of CAPE will be available with these storms however, 0-6km
shear continues to be relatively weak between 20-30kts.
Consequently, their is the potential, particularly this evening,
with the potential for damaging winds with this line of storms.
Instability as we move into the night time hours will quickly wane
so severe potential will diminish as well. These storms will also be
effective rain producers as PWAT values hover right around 2 inches
however, storms are not expected to train and should push relatively
quickly to the southeast. So, the potential for flash flooding is
low but because heavy rain is likely it can not completely be ruled
out. After midnight, severe potential will have ended however,
thunderstorms are expected to continue through the overnight as the
cold front pushes through the area. The front will have cleared the
CWA tomorrow morning however shower and isolated thunderstorm
chances will continue through tomorrow morning as the upper level
trough associated with the cold front swings through the region.
Skies will then look to clear out west to east Saturday afternoon.
Conditions will be much cooler behind the front Saturday with highs
in the mid 70s. High pressure will then move into the area Saturday
night and remain over the area through Sunday night bring fair and
some of the coolest weather of the season thus far. Lows Saturday
and Sunday night will bottom out on the mid to upper 50s with highs
on Sunday in the upper 70s to lower 80s.

Extended Range (Monday - Thursday):

Monday, high pressure will shift off to the east and WAA will begin
to get underway allowing highs to rise into the low to mid 80s.
However, as we head into the middle part of next week conditions
look to become unsettled again as another upper level trough moves
from the northern Rockies into the northern High Plains. WAA storms
will move into the area late Tuesday into Tuesday night. As the
upper trough moves into the northern Plains on Wednesday it will
send a sagging cold front towards the area continuing thunderstorm
chances on Wednesday. The front then looks to stall across the area
with thunderstorms remaining possible through Thursday. Highs for
most of next week look to remain in the ow to mid 80s range.

&&

.Aviation...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 648 PM CDT FRI AUG 19 2016

A line of thunderstorms will impact all TAF sites between 01z and at
least 04z, then some weaker convection could linger through around
06z. A few very isolated showers and storms are possible ahead of the
line, but the main concern will be when the heavier thunderstorms
arrive. Winds in the storms will be out of the west to northwest and
could contain gusts of up to 40 to 45 kts, and visibilities could be
temporarily reduced to below 1 mile. After storms pass through, a few
spotty showers and MVFR ceilings are possible before ceilings begin
to gradually lift and drier air moves in. Winds will switch to the
northwest in and behind the storms, and will remain out of the NW to
NNW through the remainder of the TAF period.

&&

.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&

Discussion...73
Aviation...Laflin
Hazardous weather outlook, Aug 19, 5:03 AM CDT, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
503 AM CDT FRI AUG 19 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
503 AM CDT FRI AUG 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE AREA LATER THIS
EVENING. AREAS OF FAR NORTHWESTERN MISSOURI AND NORTHEASTERN KANSAS
COULD SEE STRONG TO SEVERE STORMS. THESE STORMS WILL GENERALLY WEAKEN
AS THEY MOVE SOUTH AND EAST BUT COULD REMAIN STRONG INTO THE KANSAS
CITY METRO AREA. STRONG WINDS...FREQUENT LIGHTNING...AND PERIODS OF
HEAVY RAIN ARE THE MOST LIKELY THREATS WITH THESE STORMS.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

 THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL COME MID WEEK.
SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, Aug 19, 5:23 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
523 PM CDT FRI AUG 19 2016

KSZ102-MOZ011-192315-
DONIPHAN KS-HOLT MO-
523 PM CDT FRI AUG 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DONIPHAN AND
SOUTHEASTERN HOLT COUNTIES UNTIL 615 PM CDT...

AT 523 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WHITE CLOUD...OR 7 MILES NORTH OF HIGHLAND...MOVING NORTHEAST AT 10
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOUND CITY...OREGON...FOREST CITY...WHITE CLOUD...BIG LAKE...
FORTESCUE AND IOWA POINT.

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 67 AND 83.

LAT...LON 4017 9514 3995 9499 3990 9531 3996 9534
      4000 9534 4000 9531 4003 9535 4003 9538
      4005 9539
TIME...MOT...LOC 2223Z 244DEG 9KT 3997 9529

BLAIR
Special weather statement, Aug 19, 6:59 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
659 PM CDT FRI AUG 19 2016

KSZ025-102-MOZ011-012-020-200045-
ATCHISON KS-DONIPHAN KS-BUCHANAN MO-ANDREW MO-HOLT MO-
659 PM CDT FRI AUG 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR DONIPHAN...NORTHERN ATCHISON...
SOUTHERN ANDREW...BUCHANAN AND SOUTHEASTERN HOLT COUNTIES UNTIL 745
PM CDT...

AT 658 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS OVER TROY...MOVING EAST AT 35 MPH.

WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THIS LINE OF STORMS.

LOCATIONS IMPACTED INCLUDE...
ST. JOSEPH...ATCHISON...SAVANNAH...GOWER...WATHENA...ELWOOD...
HIGHLAND...TROY...COUNTRY CLUB VILLA...COUNTRY CLUB...AGENCY...
AMAZONIA...RUSHVILLE...LANCASTER...DENTON...DONIPHAN...EASTON...
DE KALB...COSBY AND SEVERANCE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 29 BETWEEN MILE MARKERS 32 AND 69.
 INTERSTATE 229 BETWEEN MILE MARKERS 0 AND 14.

LAT...LON 3965 9534 3986 9534 4001 9500 3987 9460
      3953 9460 3959 9556 3965 9556
TIME...MOT...LOC 2358Z 279DEG 25KT 3980 9509

BLAIR
Special weather statement, Aug 19, 7:27 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
727 PM CDT FRI AUG 19 2016

KSZ103>105-200115-
WYANDOTTE KS-JOHNSON KS-LEAVENWORTH KS-
727 PM CDT FRI AUG 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR LEAVENWORTH...WYANDOTTE AND
JOHNSON COUNTIES UNTIL 815 PM CDT...

AT 726 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR OZAWKIE TO NEAR
WILLIAMSTOWN TO NEAR CENTROPOLIS...AND MOVING EAST AT 35 MPH.

WIND GUSTS FROM 40 TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS
DURING THE NEXT 45 MINUTES.

LOCATIONS IMPACTED INCLUDE...
OVERLAND PARK...OLATHE...SHAWNEE...LENEXA...LEAVENWORTH...GARDNER...
LANSING...MERRIAM...BONNER SPRINGS...DE SOTO...SPRING HILL...
TONGANOXIE...BASEHOR...EDWARDSVILLE...EDGERTON...LAKE QUIVIRA...
KANSAS CITY...LINWOOD...EASTON AND RENO.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 410 AND 417.
 INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 202 AND 226.
 INTERSTATE 435 BETWEEN MILE MARKERS 0 AND 19...AND BETWEEN MILE
MARKERS 81 AND 83.
 KANSAS TURNPIKE BETWEEN MILE MARKERS 206 AND 226.

LAT...LON 3935 9518 3937 9494 3929 9490 3924 9482
      3921 9483 3921 9479 3909 9469 3874 9472
      3874 9506 3898 9506 3899 9508 3896 9509
      3897 9511 3898 9516 3896 9517 3897 9519
TIME...MOT...LOC 0026Z 261DEG 30KT 3928 9539 3903 9527 3871 9531

BLAIR

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:58 PM CDTSevere Thunderstorm WarningEAXPlatte32 min
Aug 19, 8:33 PM CDTSpecial Weather StatementEAXClay, Jackson42 min
Aug 19, 9:07 PM CDTSpecial Weather StatementEAXBates38 min
Aug 19, 8:09 PM CDTSevere Thunderstorm WarningEAXJohnson, Linn, Miami51 min

Nearby

Special Weather Statements in Kansas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.